Depression/Mental Health Expert Forum
gabapentin and tiagabine ... antipsychotic .... weight?
About This Forum:

This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

gabapentin and tiagabine ... antipsychotic .... weight?

i have been taking gabapentin for several years now, along with an antipsychotic (seroquel), and have several questions concerning my treatment.

i have gained a lot of weight...initially 30 lbs and later 30 more over one winter. my weight has been unresponsive to diet and exercise, but SEEMS to have escalated propotionate to a dose increase in my gabapentin.

i have been told repeatedly that this kind of gain is due to my antipsychotic, but i remain (after speaking with other patients) unsure. how do you contend?

i would like to lower my dose of  gabapentin, i hear the weight gained due to this drug is dose-dependant? can you confirm?
... or change to tiagabine, as i hear this is absolutely weight neutral and has a similar mode of action.

i have been taking 1800 mgs. of gabapentin (600 3xdaily) and wonder what the dose equivalence of tiagabine may be?

will tiagabine make me any more tired, anxious, stupified, or what can i expect?

please help me with only one more question ... is it at all a rule that a person that changes from one antipsychotic to another with less propensity to cause weight gain (say ziprasidone) that he/she may lose weight. i have heard conflicting opinions many of which contend that it will have been effective only initially, reducing weight gain, but not later to lose weight already put on?

thank you soooo much.           john
Related Discussions
242532_tn?1269553979
I think there is some confusion here and that these might both be the same medications...in any case, they are very closely related.  I can't recommend anything online here...there is too much going on with medications and only your doctor can make recommendations, who knows your whole history, and the reasons he or she is prescribing these medications.

But the weight issue is something else...these medications do increase appetite but not the healthy nutrition appetite but the emotional hunger appetite.  You sound like you are ready and really want to lose weight...I suggest you go to www.masteringfood.com and see if you can get some help with your emotional and stress related eating patterns..that will help you more than a change of medications.
5 Comments
Blank
Avatar_n_tn
I feel so sorry for you.  Gabapentin is the generic name for NEURONTIN.

Neurontin is NOT APPROVED by the FDA as a treatment for Bi-Polar Disorder..........IN FACT, you might as well be taking a "Placebo"..........as you are literally going "Untreated".

NEURONTIN causes Uncontrollable Anger, Rage & Hostility. accompanied with NO REMORSE.
NEURONTIN causes Suicidal & Homicidal Thoughts.
NEURONTIN causes IBS (Irritable Bowel Syndrome).
NEURONTIN causes a Welt Type Rash to appear spontaineously on different parts of your body.
NEURONTIN IS PHYSICALLY ADDICTING.

I have received HUNDREDS of emails from others who are hurting due to the use of Neurontin.  I am NOT the only person who has found out that Neurontin is the reason they feel so bad when they don't take it.  It produces SEVERE Opiate Type withdrawal symptoms........cramping in the stomach & abdomen, burning sensation in the lungs, flu like symptoms, an "out-of-body" feeling, buzzing in the ears.

This doesn't last a few days.  This doesn't last a few months.  This goes on FOREVER.  I have PROOF.  Each & every person relates to me that "they will never feel the same again".

Any Doctor who is still prescribing Neurontin for "Off-Label" uses has got to be OUT OF THEIR MINDS.  They are just itching for a lawsuit.

PLEASE, I am BEGGING you to research this by typing these two things into your browser:  Neurontin Lawsuits & Neurontin Withdrawal Symptoms................YOU ARE NOT GOING TO BELIEVE WHAT YOU READ.

Doctors no longer have the excuse that they are "unaware" of these devistating and unwanted side effects due to Neurontin.  If WE KNOW ABOUT IT, SURELY THEY MUST!!!!!!!!

Blank
Avatar_n_tn
And YES, I have been on Neurontin for over three years now.  I was on 3,600mg per day.

On July 28, 2003 I told my Doctor that I was NOT GOING TO ALLOW HER to prescribe me any more Neurontin.

Since July 28, 2003 I have "weened" myself down to 1,200mg per day.........interesting to say the least.........FOUR MONTHS AND I AM STILL ADDICTIED!!!!!

I can't BELIEVE that a Herion Junkie can withdraw off dope quicker than I can "ween" myself off a drug that is NOT SUPPOSED TO BE ADDICTING.

If Pfizer thinks that I will just go away, they are sadly mistaken.  I will dog them 'till the day I die.

What they have done to Humanity is nothing short of CRIMINAL and ATTEMPTED MURDER.
Blank
Avatar_n_tn
The difference between Gabapentine, tiagabine and Lamictal is detailed in the following link.

<a href=http://www.pwpl.com/healthcare/psychlink/documents/graphics/2001/550-0609GFX.pdf> http://www.pwpl.com/healthcare/psychlink/documents/graphics/2001/550-0609GFX.pdf</a>
Blank
Avatar_n_tn
My husband was prescribed Neurontin for his chronic lower back pain. After 2.5 weeks, there was a sudden and drastic behavior change. He became angry, has black outs, halucinates, the list goes on. All of which has never happened before. After a day of this I came across the paperwork on the side affects to the Neurontin and notice he was experiencing many of them. I told his doctor at the pain clinic, and she told him to stop taking it. It has been 9 days and he is not getting better yet. Could this be permanent? The doctor said that it is not normal for this to continue.... but from what I have been reading, it seems like it could. I am getting worried, any advice would be appreciated. Thank you, Chana
Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank